Tags

Type your tag names separated by a space and hit enter

Life-threatening flecainide intoxication in a young child secondary to medication error.
Ann Pharmacother. 2009 Sep; 43(9):1522-7.AP

Abstract

OBJECTIVE

To describe a case of life-threatening flecainide intoxication in a toddler, secondary to accidental reversal of syringes used for oral administration.

CASE SUMMARY

A 2-year-old male with a history of a persistent junctional reciprocating tachycardia had been receiving flecainide 4.8 mg/kg/day (1 mL 3 times daily) and nadolol 2 mg/kg/day (5 mL once daily) for 10 months. One morning, 3 hours after the drugs were administered, he became bradycardic (heart rate 50 beats/min) and then presented to the emergency department with vital signs absent. After initial cardiopulmonary resuscitation and epinephrine, he was bradycardic; this was followed by wide-complex tachycardia that converted rapidly to narrow-complex tachycardia after bolus administration of intravenous sodium bicarbonate for suspected flecainide intoxication. Following resuscitation, he remained hemodynamically stable and was discharged in normal sinus rhythm without neurologic sequelae. Drug concentrations obtained at the time of presentation showed a serum concentration of flecainide of 0.668 microg/mL. Drug formulations were also analyzed and found to contain the expected concentration of flecainide.

DISCUSSION

Literature regarding adverse drug events in the pediatric outpatient population is reviewed, as well as how these risks apply to flecainide, a medication with a low margin of safety. Pediatric experience with flecainide intoxication and sodium bicarbonate administration as an antidote is reviewed. Analysis of the serum drug concentrations demonstrated blood concentrations consistent with syringe reversal, which would have produced a 5-fold flecainide overdose. The Naranjo probability scale indicated a highly probable relationship between flecainide ingestion and the life-threatening event in this case.

CONCLUSIONS

This case of life-threatening flecainide intoxication in a young child, secondary to accidental reversal of medication syringes, underscores the importance of providing parents with accurate dispensing information and labeling medication bottles and syringes in an unambiguous manner.

Authors+Show Affiliations

Department of Paediatrics, Children's Hospital, London Health Sciences Centre, University of Western Ontario, Schulich School of Medicine & Dentistry, University of Western Ontario, London, Ontario, Canada.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

19671803

Citation

D'Alessandro, Lisa C A., et al. "Life-threatening Flecainide Intoxication in a Young Child Secondary to Medication Error." The Annals of Pharmacotherapy, vol. 43, no. 9, 2009, pp. 1522-7.
D'Alessandro LC, Rieder MJ, Gloor J, et al. Life-threatening flecainide intoxication in a young child secondary to medication error. Ann Pharmacother. 2009;43(9):1522-7.
D'Alessandro, L. C., Rieder, M. J., Gloor, J., Freeman, D., & Buffo-Sequiera, I. (2009). Life-threatening flecainide intoxication in a young child secondary to medication error. The Annals of Pharmacotherapy, 43(9), 1522-7. https://doi.org/10.1345/aph.1L549
D'Alessandro LC, et al. Life-threatening Flecainide Intoxication in a Young Child Secondary to Medication Error. Ann Pharmacother. 2009;43(9):1522-7. PubMed PMID: 19671803.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Life-threatening flecainide intoxication in a young child secondary to medication error. AU - D'Alessandro,Lisa C A, AU - Rieder,Michael J, AU - Gloor,Jane, AU - Freeman,David, AU - Buffo-Sequiera,Ilan, Y1 - 2009/08/11/ PY - 2009/8/13/entrez PY - 2009/8/13/pubmed PY - 2009/11/3/medline SP - 1522 EP - 7 JF - The Annals of pharmacotherapy JO - Ann Pharmacother VL - 43 IS - 9 N2 - OBJECTIVE: To describe a case of life-threatening flecainide intoxication in a toddler, secondary to accidental reversal of syringes used for oral administration. CASE SUMMARY: A 2-year-old male with a history of a persistent junctional reciprocating tachycardia had been receiving flecainide 4.8 mg/kg/day (1 mL 3 times daily) and nadolol 2 mg/kg/day (5 mL once daily) for 10 months. One morning, 3 hours after the drugs were administered, he became bradycardic (heart rate 50 beats/min) and then presented to the emergency department with vital signs absent. After initial cardiopulmonary resuscitation and epinephrine, he was bradycardic; this was followed by wide-complex tachycardia that converted rapidly to narrow-complex tachycardia after bolus administration of intravenous sodium bicarbonate for suspected flecainide intoxication. Following resuscitation, he remained hemodynamically stable and was discharged in normal sinus rhythm without neurologic sequelae. Drug concentrations obtained at the time of presentation showed a serum concentration of flecainide of 0.668 microg/mL. Drug formulations were also analyzed and found to contain the expected concentration of flecainide. DISCUSSION: Literature regarding adverse drug events in the pediatric outpatient population is reviewed, as well as how these risks apply to flecainide, a medication with a low margin of safety. Pediatric experience with flecainide intoxication and sodium bicarbonate administration as an antidote is reviewed. Analysis of the serum drug concentrations demonstrated blood concentrations consistent with syringe reversal, which would have produced a 5-fold flecainide overdose. The Naranjo probability scale indicated a highly probable relationship between flecainide ingestion and the life-threatening event in this case. CONCLUSIONS: This case of life-threatening flecainide intoxication in a young child, secondary to accidental reversal of medication syringes, underscores the importance of providing parents with accurate dispensing information and labeling medication bottles and syringes in an unambiguous manner. SN - 1542-6270 UR - https://www.unboundmedicine.com/medline/citation/19671803/Life_threatening_flecainide_intoxication_in_a_young_child_secondary_to_medication_error_ L2 - http://journals.sagepub.com/doi/full/10.1345/aph.1L549?url_ver=Z39.88-2003&rfr_id=ori:rid:crossref.org&rfr_dat=cr_pub=pubmed DB - PRIME DP - Unbound Medicine ER -